Thunderstorm Wind, McKinley
- When
- August 7, 3:14 PM MST to 3:20 PM MST
- Where
- McKinley County, Gallup
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.520, -108.740
An increase in monsoon moisture moved across the central portion of New Mexico during the day resulting in scattered to numerous showers and thunderstorms across this region. Thunderstorms produced severe wind gusts at multiple observing sites, including Gallup, Fort Sumner and Tucumcari.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An increase in monsoon moisture moved across the central portion of New Mexico during the day resulting in scattered to numerous showers and thunderstorms across this region. Thunderstorms produced severe wind gusts at multiple observing sites, including Gallup, Fort Sumner and Tucumcari.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 7, 2:00 PM MST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 300 PM MDT Mon Aug 7 2023 .SYNOPSIS... Issued at 300 PM MDT Mon Aug 7 2023 Critical fire weather conditions over northwest and north central New Mexico this afternoon may become more limited by Tuesday as moisture continues to increase over the region. This afternoon's showers and storms will wane tonight but at least isolated activity is expected during the late night hours. Areal coverage of showers and storms increases Tuesday over western and central New Mexico. Wednesday looks to be less active except for locales west of the Continental Divide. The next potential increase in storm coverage comes Friday through Sunday with locally heavy rainfall possible. Temperatures will vary a few degrees each day depending on storm activity but will generally remain above normal. The Southeast Plains may continue to see highs between 100 and 105 this week. && .SHORT TERM... (This evening through Tuesday night) Issued at 300 PM MDT Mon Aug 7 2023 Scattered to numerous showers and thunderstorms have developed mainly over Catron and Socorro counties this afternoon. Storms are expected to shift/expand northward to the I-40 corridor through the late afternoon hours. Gusty outflow winds, small hail and brief but heavy downpours will be possible. Isolated to scattered storms are also likely across eastern NM. Near the Texas border, a few storms may become strong or severe with large hail and damaging winds. The favored time for severe storms will be between 5pm and 9pm across far eastern NM (especially Curry and Roosevelt counties). Meanwhile, showers and a few thunderstorms could linger through the overnight period across western NM. On Tuesday, hi-res models are now showing that showers and thunderstorms are expected to impact most of the western 2/3rds of the forecast area. Much like today, small hail, gusty downburst winds, and brief heavy rainfall will be possible. Storms should again start by late morning, which should help to curb some of the heat. Additionally H5 heights will decrease 2 dam or so from today as well. Most areas across central and western NM will be 1 to 4 degrees cooler than today. However, eastern NM may be a few degrees warmer and triple digit heat is once again expected for areas around Roswell. && .LONG TERM... (Wednesday through Sunday) Issued at 300 PM MDT Mon Aug 7 2023 PWATs decrease Wednesday over northern NM with northwest flow bringing some drier air. The better moisture remains south of I-40 and near the AZ border where the focus for showers and storms will be. A weak boundary will push into northeast NM Wednesday night but at this time appears as if it will have little impact except for the northerly wind shift. By Thursday the upper high center will be located well to the southeast of NM and PWATs rebound or even increase across northern and central NM. Showers and storms would become more widespread over the north and west but there would be decent cell motion. Friday appears to be an active day, with a decent tap of moisture directed into western NM and apparently a disturbance being transported through the region into the Four Corners area Friday night and early Saturday. If this is the case, Friday into Friday night pops might actually be too low. Potential for flash flooding would ramp up as well. Saturday and Sunday look fairly active as well across the majority of northern and central NM. The upper high center is forecast to slide back over NM early next week, cutting down on the areal coverage and number of storms. Temperatures will continue to be above normal for most areas except the northwest corner where near normal temperatures are forecast. && .AVIATION... (18Z TAFS) Issued at 1145 AM MDT Mon Aug 7 2023 The low clouds that were east of the Central Mountain Chain have eroded this morning. Showers and thunderstorms are developing over the Southwest Mountains and these will continue to increase in coverage and intensity through the afternoon. Storms are expected for most locations south of I-40 across central and western NM. Brief MVFR vsbys as well as wind gusts near 40-45kt will be possible with the strongest storms. Strong outflow winds may impact ABQ/AEG this aftn/early eve as well. A band of light rain and occasional lightning is tracking from near KGUP to KSAF to KLVS, and this is expected to continue for another couple hours. Additionally, a few strong to severe storms are possible late this aftn and eve across far eastern NM near the Texas border. Large hail and damaging wind gusts in excess of 50kt will be possible with these storms. Smoke from the Black Feather Fire will also impact areas across north central NM. && .FIRE WEATHER... Issued at 300 PM MDT Mon Aug 7 2023 Critical fire weather conditions will continue through the evening across north central NM. Cloud cover and this morning's light rain is limiting daytime heating and RH values remain higher than forecast across southern portions of Zones 120, 121, 122 and 123. However, very dry conditions and gusty winds have been noted near the Colorado border within these zones, so will keep the Red Flag Warnings intact. Models continue to trend up dewpoints for Tuesday. Thus, with humidity values trending upward as well, critical fire weather conditions appear less and less likely for Tuesday afternoon. Will keep the Fire Weather Watch going for now given the ongoing Black Feather wildfire, however, it's likely that weather conditions will not warrant an upgrade tomorrow and the next shift may cancel the watch altogether. Nonetheless, spotty critical conditions will be possible around the Four Corners vicinity. Instead of critical concerns, scattered to numerous showers and thunderstorms are expected across much of central and western NM on Tuesday. Wednesday looks to be quieter with much less convection as drier air dives into much of northern and eastern NM as a trough clips NE NM. However, this drier air combined with gusty west to northwest winds may result in critical fire weather conditions for portions of the Central Highlands. Storm coverage begins to trend back upward on Thursday and continues through the weekend while the upper high is to the east and southeast of NM and a more traditional monsoon plume stands up. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 58 92 55 91 / 5 20 10 0 Dulce........................... 50 86 47 87 / 10 30 20 0 Cuba............................ 55 86 53 86 / 20 50 30 5 Gallup.......................... 55 87 53 87 / 40 60 30 20 El Morro........................ 54 83 53 82 / 50 60 50 30 Grants.......................... 55 87 54 87 / 30 60 30 20 Quemado......................... 56 85 56 83 / 50 70 40 40 Magdalena....................... 61 87 61 86 / 40 70 30 40 Datil........................... 55 84 55 82 / 40 70 30 40 Reserve......................... 54 91 54 89 / 40 60 30 40 Glenwood........................ 63 94 64 94 / 40 50 30 40 Chama........................... 46 79 44 82 / 5 40 20 5 Los Alamos...................... 61 83 60 87 / 10 50 30 5 Pecos........................... 59 86 58 87 / 20 30 30 0 Cerro/Questa.................... 47 83 46 84 / 0 30 20 0 Red River....................... 42 76 42 78 / 0 30 20 5 Angel Fire...................... 39 76 39 79 / 0 30 10 0 Taos............................ 51 85 48 87 / 0 30 20 0 Mora............................ 55 82 54 84 / 5 30 30 0 Espanola........................ 60 90 56 91 / 10 40 20 0 Santa Fe........................ 61 86 58 88 / 20 40 30 0 Santa Fe Airport................ 58 88 55 90 / 20 30 20 0 Albuquerque Foothills........... 67 91 66 92 / 20 50 20 5 Albuquerque Heights............. 66 92 65 94 / 20 40 20 5 Albuquerque Valley.............. 63 93 63 96 / 20 40 20 5 Albuquerque West Mesa........... 65 92 65 94 / 20 40 20 5 Belen........................... 63 95 63 96 / 30 40 20 10 Bernalillo...................... 63 93 63 95 / 30 40 20 5 Bosque Farms.................... 59 94 59 96 / 30 50 20 5 Corrales........................ 64 93 64 95 / 20 40 20 5 Los Lunas....................... 61 94 61 96 / 30 50 20 10 Placitas........................ 64 90 63 92 / 30 40 20 5 Rio Rancho...................... 66 92 65 94 / 20 40 20 5 Socorro......................... 64 95 65 96 / 40 50 30 20 Sandia Park/Cedar Crest......... 61 85 60 86 / 30 50 30 5 Tijeras......................... 62 88 61 89 / 30 50 20 5 Edgewood........................ 59 89 59 90 / 20 40 20 5 Moriarty/Estancia............... 55 90 54 91 / 20 40 20 5 Clines Corners.................. 57 87 57 87 / 20 20 20 0 Mountainair..................... 59 89 60 89 / 30 50 20 10 Gran Quivira.................... 59 89 61 89 / 40 50 30 10 Carrizozo....................... 67 93 67 92 / 40 30 30 10 Ruidoso......................... 61 86 60 85 / 40 30 30 20 Capulin......................... 54 86 54 83 / 10 20 5 5 Raton........................... 54 88 54 88 / 0 20 10 0 Springer........................ 56 90 56 88 / 0 20 10 0 Las Vegas....................... 56 87 56 88 / 5 20 30 0 Clayton......................... 59 92 61 89 / 10 10 10 0 Roy............................. 60 91 61 91 / 5 20 20 0 Conchas......................... 65 98 66 95 / 10 10 30 0 Santa Rosa...................... 67 94 67 96 / 20 10 30 0 Tucumcari....................... 66 99 67 98 / 20 5 20 0 Clovis.......................... 66 98 69 99 / 40 10 20 0 Portales........................ 67 99 68 100 / 40 10 20 0 Fort Sumner..................... 68 99 69 100 / 30 10 20 0 Roswell......................... 71 103 72 105 / 40 10 10 5 Picacho......................... 67 95 68 97 / 30 20 20 10 Elk............................. 63 91 64 92 / 30 30 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday afternoon through Tuesday evening for NMZ101-120. Red Flag Warning until 8 PM MDT this evening for NMZ120>123. && SHORT TERM...34 LONG TERM....99 AVIATION...34
Special Weather Statement
National Weather Service Albuquerque NM
1259 PM MDT Mon Aug 7 2023
NMZ220-224-241-071930-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-South Central Highlands-
1259 PM MDT Mon Aug 7 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL SOCORRO
COUNTY THROUGH 130 PM MDT...
At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm over
Escondida, or near Socorro, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Socorro, Lemitar, Escondida and Luis Lopez.
This includes the following highways...
Interstate 25 between Mile Markers 145 and 159.
Highway 60 between Mile Markers 135 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3402 10702 3420 10699 3420 10662 3393 10668
TIME...MOT...LOC 1859Z 278DEG 22KT 3411 10688
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CASpecial Weather Statement
National Weather Service Albuquerque NM
100 PM MDT Mon Aug 7 2023
NMZ208-241-071930-
San Agustin Plains and Adjacent Lowlands-Southwest Mountains-
100 PM MDT Mon Aug 7 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL SOCORRO
COUNTY THROUGH 130 PM MDT...
At 100 PM MDT, Doppler radar was tracking a strong thunderstorm near
Magdalena, or 23 miles west of Socorro, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Magdalena.
This includes Highway 60 between Mile Markers 92 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3403 10760 3423 10757 3423 10709 3394 10718
TIME...MOT...LOC 1900Z 278DEG 22KT 3412 10731
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CASpecial Weather Statement
National Weather Service Albuquerque NM
127 PM MDT Mon Aug 7 2023
NMZ205-072000-
West Central Plateau-
127 PM MDT Mon Aug 7 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN CIBOLA
AND NORTHWESTERN CATRON COUNTIES THROUGH 200 PM MDT...
At 127 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Salt Lake, or 32 miles northeast of Springerville,
moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salt Lake and Fence Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3468 10904 3473 10864 3470 10863 3463 10865
3462 10863 3438 10864 3439 10865 3438 10866
3446 10905
TIME...MOT...LOC 1927Z 272DEG 29KT 3453 10897
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CASpecial Weather Statement
National Weather Service Albuquerque NM
130 PM MDT Mon Aug 7 2023
NMZ208-072000-
Southwest Mountains-
130 PM MDT Mon Aug 7 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL CATRON
COUNTY THROUGH 200 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Luna, or 18 miles northwest of Reserve, moving east at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Luna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3409 10869 3385 10865 3384 10867 3386 10869
3383 10869 3383 10871 3382 10871 3381 10902
3399 10905 3400 10905
TIME...MOT...LOC 1930Z 262DEG 16KT 3393 10895
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CASpecial Weather Statement
National Weather Service Albuquerque NM
323 PM MDT Mon Aug 7 2023
NMZ207-219-072200-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
323 PM MDT Mon Aug 7 2023
...A STRONG THUNDERSTORM OUTFLOW BOUNDARY WILL IMPACT PORTIONS OF
NORTH CENTRAL VALENCIA, SOUTH CENTRAL SANDOVAL AND BERNALILLO
COUNTIES THROUGH 400 PM MDT...
At 323 PM MDT, Doppler radar was tracking a strong thunderstorm
outflow boundary 12 miles west of South Valley, or 15 miles
northwest of Los Lunas, moving north at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albuquerque, southwestern Rio Rancho, Corrales, Los Ranchos De
Albuquerque, Bosque Farms, Peralta, Cabezon, Isleta Pueblo, Paradise
Hills and South Valley.
This includes the following highways...
Interstate 40 between Mile Markers 132 and 165.
Interstate 25 between Mile Markers 206 and 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3534 10707 3522 10651 3520 10649 3517 10648
3483 10669 3491 10709
TIME...MOT...LOC 2123Z 194DEG 29KT 3500 10690
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
34Special Weather Statement
National Weather Service Albuquerque NM
356 PM MDT Mon Aug 7 2023
NMZ205-206-072230-
West Central Plateau-West Central Mountains-
356 PM MDT Mon Aug 7 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
MCKINLEY COUNTY THROUGH 430 PM MDT...
At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lupton, or 16 miles southwest of Gallup, moving east at
40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vanderwagen, Upper Nutria and Chi Chil Tah.
This includes Interstate 40 between Mile Markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3521 10904 3539 10904 3546 10857 3514 10855
TIME...MOT...LOC 2156Z 269DEG 33KT 3532 10891
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CAThe Albuquerque radar (KABX), 179 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
3 thunderstorm wind. Local standard time, as filed.
Outflow boundary induced wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106342, 1106343, 1106344.